Tinnitus is the ringing or buzzing sensation within the ears in the absence of any such external stimuli. It is a common problem that affects almost 36 million people in America. Tinnitus may affect one or both ears with varying degrees of intensity and frequency. Only around 6% of people with tinnitus have it to a severe extent that interferes with their daily functioning. This amounts to around 7 million people in the United States.
Although tinnitus can be described as a ringing, buzzing, or whooshing sensation, there are actually two different types of tinnitus. The first type is subjective while the second is objective.
Subjective tinnitus is what is more commonly considered when we talk about tinnitus. It refers to a phantom ringing that only you are able to hear while no one else can. This can occur due to problems in either the inner, middle or the outer parts of your ear. It can also be caused due to damage to the auditory nerves within the brain which are responsible for deciphering sound.
Objective tinnitus, on the other hand, is a strange phenomenon since it can actually be heard by not only you but even by your doctor when they examine your ear. This particularly rare category of tinnitus results from a problem in your blood vessels, irregular muscle contractions, or problems within the bone structure of your inner ear.
Tinnitus usually occurs as a result of some sort of injury or damage to the cochlea, which is located in the inner ear. This damage can result from a number of causes, including loud noises, infections, tumors, aneurysms, or physical trauma. Even hardened arteries and hydrocephalus can lead to tinnitus. In some cases, pregnant women also report having tinnitus due to fluctuations in their blood pressure during pregnancy.
Several medications also cause tinnitus as a side effect. These include antidepressants, beta-blockers, NSAIDS, certain diuretics, some antibiotics, some oral contraceptives, aspirin, and even some platinum based medications used in chemotherapy. Substance use such as marijuana, cigarette smoke, and alcohol can also lead to tinnitus. If you are having signs of tinnitus after starting a new medication, talk to your doctor about changing your medication or lowering your dose.
Schedule Your Appointment Today
Our educated, experienced staff is dedicated to providing you with the highest quality of hearing care in a personalized, caring environment.